Wednesday, November 18, 2009

Justin's HIV Journal: Trouble With T-Cells & Changing Meds

Today November 18, 2009, I had an appointment with my Doctor. It didn’t go as well as I wanted. There were a few issues that I’m having with my body. 1 my T-Cell count went down and is now at 300.



I don’t know what could have happened. Right now I’m on Rayetez, Novir and Truvada. My doctor has decided that we might try a different regimen. He wants to start me on Prezista (2 pills), Truvada (1 Pill) and Norvir (1Pill) so that 4 pills vs. the three pills a day I am taking now.

It’s a little disturbing and scary to change meds because of the Side Effects and more changes. But that’s all it is and that is all I will look at it as, a change. All I know is that I remain strong.

Weight Loss
I lost 6 lbs I’m 5’6 and a half and I now weigh 136lbs. I used to weight 142 lbs that to me is scary. I’ve never lost weight before at least not like that. But I was sick with the flu a couple of weeks ago but I have my vaccine so it wasn’t that bad. We shall see if I have any more changes in my weight

Bone Density Scan
I had my first Bone Density Scan at the doctor’s appt Here is why my doctor recommends it.
Individuals infected with HIV have been observed to have bone densities that are lower than expected based on age. Some studies suggest BMD loss may be more common for patients on ART, while other studies find equal rates of BMD loss for HIV+ persons with no treatment experience. However, the causes and significance of lower bone mineral density (BMD) in the setting of HIV remain unclear. Fortunately, despite the data demonstrating lower bone densities in HIV-infected persons, severe osteoporosis and non-traumatic bone fractures in this population are rare. Confounding any attempts to identify causative factors of bone loss are the presence of other risk factors for low bone density among many HIV-infected persons including corticosteroid use, low testosterone levels, alcohol abuse, weight loss and lack of exercise, among others. (The science of bone density has its own lingo. Those who think a t-score has something to do with sports should check out a nice website created by Susan Ott, MD at http://uwcme.org/courses/bonephys/index.html.)

"Osteopenia & HIV", written for NATAP by Andrew Carr, MD:
www.natap.org/2000/lipo/osteopenia011501.htm


Prezista Side Effects: An Introduction

As with any medicine, side effects are possible with Prezista™ (darunavir ethanolate); however, not everyone who takes the drug will experience side effects. In fact, most people tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or can easily be treated by you or your healthcare provider.

(This article covers many, but not all, of the possible side effects with Prezista. Your healthcare provider can discuss a more complete list of Prezista side effects with you.)

Common Prezista Side Effects
Clinical studies have not evaluated Prezista alone for the treatment of HIV, since it is meant to be used along with other HIV medications. In fact, the available information on side effects involves studies that used Prezista plus one or two other HIV medications. Therefore, it is difficult to determine whether these side effects are caused by Prezista or the other HIV medications.

Based on these studies, the most common side effects of Prezista (plus one or two other HIV medications) included:

• High triglycerides -- in up to 25.4 percent of people
• High cholesterol -- up to 9.2 percent
• Headaches -- up to 3.8 percent
• Diarrhea -- up to 2.8 percent
• Vomiting -- up to 2.4 percent
• Abdominal pain (stomach pain) -- up to 2.3 percent
• Constipation -- up to 2.3 percent.
There are a number of side effects with Prezista that you should report immediately to your healthcare provider. These include but are not limited to:

• Signs of liver damage, such as:

o Fatigue or a general ill feeling (malaise)
o Loss of appetite
o Nausea
o Yellow eyes or skin (jaundice)
o Tenderness near the liver (the upper-right abdomen)
o Pale stools

• High blood sugar (hyperglycemia)
• Any unusual or unexplained bleeding
• Changes in the distribution of fat on your body (such as a "buffalo hump")
• Signs of an allergic reaction, such as:

o Rash
o Hives
o Itching
o Swelling of the mouth or throat
o Wheezing
o Difficulty breathing.

Less Common Prezista Side Effects
Rare Prezista side effects occur in less than 2 percent of people taking the drug. Because these side effects are so uncommon, it is difficult to determine whether they are actually caused by Prezista or something else.

These less common side effects include but are not limited to:

• Fever
• Fatigue
• Water retention in the calves, ankles, or feet
• High blood pressure (hypertension)
• Gas
• Dry mouth
• Indigestion or heartburn
• Nausea
• Osteoporosis
• Drowsiness
• Unusual sensations (like burning, tingling, or numbness) in the hands or feet
• Eczema
• Increased sweating
• A spinning sensation (vertigo).

• Final Thoughts on Prezista Side Effects
• You may experience some or none of the Prezista side effects listed in this article. Unfortunately, it can be difficult to tell whether any particular side effect (such as nausea) is actually caused by Prezista or other factors. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking the drug or if something "just does not seem right." While it may not be a side effect of Prezista, your healthcare provider will be able to diagnose and treat the problem.


Resource
http://aids.emedtv.com/prezista/prezista-side-effects.html
http://www.natap.org/2002/9retro/day40.htm

FOLLOW JUSTIN'S HIV JOURNAL